Alert archive / Indiana / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Chicago, IL

July 20, 2023Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Jul 20, 2023, 3:11 AM CDT for Lake County, Porter County, Indiana. It took effect at Jul 20, 2023, 10:00 PM CDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2023, 3:11 AM CDT (08:11 UTC)
In effect from
Jul 20, 2023, 10:00 PM CDT
Expired
Jul 21, 2023, 4:00 PM CDT
In force
18 hr
Issued by
NWS Chicago, IL

Counties Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2023-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1001 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2023-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1001 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1109 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.4
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted.

911 
WHUS43 KLOT 200811
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
311 AM CDT Thu Jul 20 2023

INZ001-002-201700-
/O.NEW.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/
Lake IN-Porter-
311 AM CDT Thu Jul 20 2023

...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* WHAT...High wave action and dangerous currents expected at
  Indiana beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 10 PM this evening through 4 PM Friday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
6 follow-up statements
064 
WHUS43 KLOT 201604
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
1104 AM CDT Thu Jul 20 2023

INZ001-002-210015-
/O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/
Lake IN-Porter-
1104 AM CDT Thu Jul 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 PM CDT THIS
EVENING THROUGH FRIDAY AFTERNOON...

* WHAT...High wave action and dangerous currents expected at
  Indiana beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 10 PM this evening through 4 PM Friday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
958 
WHUS43 KLOT 202036
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
336 PM CDT Thu Jul 20 2023

INZ001-002-210445-
/O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/
Lake IN-Porter-
336 PM CDT Thu Jul 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 10 PM CDT THIS
EVENING THROUGH FRIDAY AFTERNOON...

* WHAT...High wave action and dangerous currents expected at
  Indiana beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 10 PM this evening through 4 PM Friday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
266 
WHUS43 KLOT 210141
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
841 PM CDT Thu Jul 20 2023

INZ001-002-210930-
/O.CON.KLOT.BH.S.0009.230721T0300Z-230721T2100Z/
Lake IN-Porter-
841 PM CDT Thu Jul 20 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH FRIDAY
AFTERNOON...

* WHAT...High wave action and dangerous currents expected at 
  Indiana beaches. Waves to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...From 10 PM this evening through 4 PM Friday.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
996 
WHUS43 KLOT 210836
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
336 AM CDT Fri Jul 21 2023

INZ001-002-211645-
/O.CON.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/
Lake IN-Porter-
336 AM CDT Fri Jul 21 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
AFTERNOON...

* WHAT...High wave action and dangerous currents expected at
  Indiana Lake Michigan beaches. Waves 4 to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Through this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
476 
WHUS43 KLOT 211353
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
853 AM CDT Fri Jul 21 2023

INZ001-002-212100-
/O.CON.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/
Lake IN-Porter-
853 AM CDT Fri Jul 21 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 PM CDT THIS
AFTERNOON...

* WHAT...High wave action and dangerous currents expected at
  Indiana Lake Michigan beaches. Waves 3 to 6 ft expected.

* WHERE...Lake IN and Porter Counties.

* WHEN...Through this afternoon.

* IMPACTS...Swimming conditions will be life threatening, 
  especially for inexperienced swimmers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures.

&&

$$
810 
WHUS43 KLOT 212057
CFWLOT

Coastal Hazard Message
National Weather Service Chicago IL
357 PM CDT Fri Jul 21 2023

INZ001-002-212200-
/O.EXP.KLOT.BH.S.0009.000000T0000Z-230721T2100Z/
Lake IN-Porter-
357 PM CDT Fri Jul 21 2023

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 PM CDT THIS
AFTERNOON...

Winds and waves continue to diminish along the Indiana shore of
Lake Michigan, with waves generally lower than 4 feet. Therefore
the Beach Hazards Statement will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Jul 20, 2:45 AM CDT, 26 minutes earlier.

Area forecast discussion, Jul 20, 2:45 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
245 AM CDT Thu Jul 20 2023

.SHORT TERM...
Issued at 245 AM CDT Thu Jul 20 2023

Through Friday...

Broad warm advection has developed early this morning amidst
westerly mid-tropospheric flow. Guidance seems to be having a
difficult time resolving a very narrow layer of increased moisture
(roughly around 10 kft/700 mb) which is now intercepting a layer
of steepened lapse rates across NW Illinois. With further
moistening of this layer, tiny slivers of CAPE would become
accessible to high-based convective elements, so we'll continue to
carry some shower and storm chances for this activity through the
early-AM hours. Based on the gradual expansion of a mid deck of
cloud cover (with bases around 10-13 kft) straddling the I-88
corridor, have maintained chance PoPs across the northern half of
the forecast area this morning. Have also expanded the mention of
patchy fog up to about I-80 this morning as dewpoints in the upper
60s/near 70 meander their way northward.

The focus later this morning and afternoon shifts to a potential
for a few strong to severe thunderstorms, with the threat
increasing the farther east you go from I-55.

A cold front is making gradual progress into parts of eastern Iowa
and west-central Wisconsin early this morning, generally in the
vicinity of the 60 degree isodrosotherm. By mid-morning, this
boundary should be near a RFD to MKE line and then in the vicinity
of I-55 towards midday. One of the complicating factors with
today's set up is a general lack of near-surface convergence, with
winds both behind and ahead of the boundary steadily veering. The
other issue seems to be tied to the magnitude of low-level
moisture, with a fair degree of spread in surface dewpoint fields
noted across the guidance suite. The HRRR and RAP continue to
fairly aggressively mix these out through the morning and
afternoon. Normally, would be inclined to side with these pieces
of guidance which handle deep PBL mixing well, but have noted
rather significant dry biases in both (and more significantly the
HRRR) over the last several days. Somewhat telling is that another
typically strong-mixer, the ARW WRF, holds onto low 70s dewpoints
east of I-57 ahead of the front. As a result, we're inclined to
side more with the higher dewpoint guidance today (seeing lots of
low/mid 70s Tds to our south).

Dewpoints hanging out around 70 would result in MLCIN eroding
pretty much completely by 11 AM/noon, and as far west as about a
La Salle to Waukegan line. Stout 45-50 knot 500 mb flow will
support sufficient deep layer shear to promote updraft rotation
and storm organization, and the presence of steep low and mid
lapse rates all suggest a conditional severe threat exists. Given
the not-terribly-deep moisture profiles and breezier PBL, there
may be some dry air entrainment issues into incipient updrafts,
but if any are able to overcome this, very large hail and damaging
wind gusts would be possible. Chances for convective initiation,
plus sufficient time for any storms to intensify increase with
eastward extent into NW Indiana. The main window for a severe
threat remains about 11 am to 5 pm. All together, we'll be keeping
a close eye on dewpoint trends today. If more aggressive mixing
does indeed occur, then the threat for storms will diminish
markedly in our area.

The storm threat will end area-wide by late this afternoon
(earliest farther west, latest farther south and east).
Increasing northerly breezes over the lake will result in building
wave heights and a period of dangerous swimming conditions/rip
currents, mainly for our NW Indiana beaches, through Friday.
Otherwise, quiet conditions expected on Friday with diurnally-
building cumulus into some lingering mid-level moisture. There's a
tiny bit of CAPE showing up under the subsidence inversion, but
cloud depths look too diminutive to support any precip.

Carlaw

&&

.LONG TERM...
Issued at 309 PM CDT Wed Jul 19 2023

Thursday night through Wednesday...

Following Thursday's cold front, high pressure will begin working
its way over the area in addition to plenty of dry air and a weak
synoptic flow regime. This should keep conditions nice and quiet to
wrap up the work week. Highs on Friday will reach right around 80
across inland areas and hold in the middle and upper 70s near the
lake. Thursday night, northerly winds over the lake are expected to
get pretty breezy leading to choppy waters and dangerous swimming
conditions on Friday, especially at Indiana beaches.

On Saturday, we'll reintroduce some decent moisture into mid levels
and the trough axis will swing across the area really steepening up
low-mid level lapse rates by the afternoon. Forecast soundings say
they're likely going super-adiabatic up through the LFC which is
progged at around 800mb. As far as instability's concerned, the
rather tall and skinny CAPE profile on forecast soundings wouldn't
be conducive of any robust convection but will certainly support
garden-variety thunderstorms. However, moisture availability still
isn't the most favorable for thunderstorm development. We may get
some support from a very subtle 500mb wave, although the signal for
that has dampened some over recent model runs. Long story short,
chances are looking pretty decent for at least some isolated
thunderstorms during the afternoon. And with such weak flow aloft,
these would likely be the quintessential "popcorn" convection type
storms that are just as quick to drown themselves out as they are to
fire up.

On Sunday, an uptick in low level moisture will interact with
another subtle shortwave feature to provide a seemingly better shot
at some afternoon convection. Lapse rates in the afternoon will once
again be plenty steep enough to initiate lift into a more favorable
CAPE profile than Saturday's. With a similarly weak shear profile,
storms on Sunday should once again be of the "popcorn" variety.
Monday may also see a few afternoon storms pop up, although moisture
and instability aren't nearly as favorable as on Sunday. If storms
do develop, I wouldn't imagine coverage would be very high at all.
Most of the area is under a slight chance in the forecast for the
time being.

Temperatures are expected to stair-step up through the weekend and
into the middle of next week. Lower 80s this weekend will warm into
the middle and upper 80s for Monday and Tuesday with some spots
likely nearing 90 on Tuesday and Wednesday. With a large upper high
anticipated to set up over the western Plains during the middle of
next week, some medium range guidance suggests temperatures may
continue to climb through late next week.

Doom

&&

.AVIATION...
For the 06Z TAFs...

Main Concerns:

* Scattered SHRA/TS possibly in the vicinity of the Chicago area
  terminals this morning

* Potential for new SHRA/TS to develop along a cold front midday
  today into the early afternoon

* Wind shift to northerly this (Thursday) evening

We'll be monitoring for the development of any widely scattered
SHRA and TS over northern Illinois in the pre-dawn hours. A few
SHRA were able to form over eastern IA but have since struggled.
While it's unclear if there will be sufficient moisture available
for any TS to be able to develop farther eastward early this
morning, maintained VCTS in the TAFs for now and will adjust
accordingly depending on how things play out.

A cold front will approach and then move across the area today.
Winds will become breezy westerly and then northwesterly with
gusts up around 25 kt. TS are probable to develop along the cold
front as it shifts southeast later this morning through the
afternoon, with the big question mark being how far west SHRA are
able to pop and become TS. It could be close for the Illinois
Chicago metro terminals, though appears more favorable for just
south and east. With this in mind, didn't have enough confidence
to maintain PROB30s at all but GYY. A lake breeze will likely move
into northwest Indiana this afternoon, though is expected to
remain east of the terminals. Large scale winds should become more
northerly mid to late Thursday evening.

Castro

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 19, 3:50 PM CDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
350 PM CDT Wed Jul 19 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-202100-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
350 PM CDT Wed Jul 19 2023 /450 PM EDT Wed Jul 19 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk very late tonight.

DISCUSSION...

A few thunderstorms are possible toward daybreak. Some storms may
contain small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Thursday night and Friday...
  High Swim Risk primarily at Indiana beaches
Saturday through Monday...
  Limited Thunderstorm Risk at times, mainly PM hours.

DISCUSSION...

A few strong to severe storms are possible on Thursday, mainly
east of I-55.

Building waves may lead to a period of dangerous swimming
conditions, primarily at Indiana beaches, Thursday night through
Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east around 35 mph.

LMZ740>745-202100-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
350 PM CDT Wed Jul 19 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk very late tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...
  Limited Severe Thunderstorm Risk.
Thursday night and Friday...
  Hazardous conditions for small craft are possible.
Saturday through Monday...
  Limited Thunderstorm Risk at times.

Kluber

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

Nearby

Beach Hazards Statements in Indiana, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.